Minnesota, 2016

High Wind in Minnesota, December 26, 2016

December 26, 2016 · NWS MPX · 5 events in 5 counties and zones

A very strong storm system that originated in the desert southwest, developed a storm system in the central Rockies late Saturday night, December 24th. This system moved across the Dakotas, and into northern Minnesota by late Christmas Day.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very strong storm system that originated in the desert southwest, developed a storm system in the central Rockies late Saturday night, December 24th. This system moved across the Dakotas, and into northern Minnesota by late Christmas Day.

Moisture was ample and widespread across the plains during the onset of this storm system. In addition, this system was very mild and kept southern and central Minnesota in the warm sector through most of this event. Therefore, the predominant precipitation type was in the form of rain or freezing rain. West central and central Minnesota were kept below freezing during the heaviest precipitation that occurred Christmas Day.

Before the heavier precipitation started on Sunday, a prolonged period of light freezing drizzle occurred, creating dangerous driving conditions on untreated roadways. By Sunday afternoon, ice accumulations were over a quarter of an inch in several areas in central and west central Minnesota. Power outages were reported in portions of west central Minnesota where ice accumulated on power lines and trees.

In addition to the freezing rain, as the storm system intensified by Sunday afternoon in northern Minnesota, strong west winds developed. These winds gusted over 55 mph in portions of southern Minnesota. Local airports had measured wind gusts of 59 to 66 mph from Granite Falls, south and east toward Redwood Falls and Winthrop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 25, 9:53 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 25, 9:53 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
953 PM CST Sun Dec 25 2016

.UPDATE...
Issued at 953 PM CST Sun Dec 25 2016

Updated to include 06Z aviation discussion below.

&&

.SHORT TERM...(This evening through Monday)
Issued at 342 PM CST Sun Dec 25 2016

Icing threat continues across central MN and portions of west
central WI, especially along Highway 8, for a few more hours with
surface temperatures expected to be a degree or two above 32 degrees
by this evening. The most concentrated precipitation on radar is
over our far northern MN counties with significant icing likely. The
ice storm warning remains in effect until 6 pm. We did extend the
freezing rain advisory to the east of St. Cloud to Rice Lake and
Ladysmith until 6 pm as well.

There are two chances for thunderstorms this evening. The first is
ongoing around Hutchinson on west and these will lift through central
during the balance of the afternoon. A second small line of storms
should push northeast across much of the FA early this evening ahead
of a dry line. This line right now extends from near KFSD through
KOMA.

Another big concern heading through the evening as well as overnight
and Monday is strong winds. Strong pressure falls are spreading into
southern MN right now. RAP data indicates sustained southeast winds
of 30 to 35 mph developing across much of southern MN and parts of
western WI by this evening. BUFKIT profile data from the RAP
suggests wind gusts reaching 50 mph. This type of wind is currently
occurring in IA and will spread north. A lull in the wind will
likely occur late in the evening/overnight hours before strong
pressure rises spread in from the southwest. This will cause west to
southwest winds of 30 to 35 mph to occur along with gusts to 50 mph.
The concern with the wind late in the night and Monday is that we
will have CAA going on with deeper mixing occurring. Top of the
channel winds on the RAP indicate winds of 60 mph possible. Hence,
we issued a wind advisory for southern MN and for St. Croix and
Pierce counties in WI until Monday afternoon. However, the wind
advisory may need to be expanded farther north this evening and
portions of it may also need to be upgraded to a high wind warning
if the 60 mph gusts start showing up to our southwest later in the
evening.

Otherwise, temperatures will slowly rise through much of the night
with some lower to middle 40s around the Twin Cities in the early
morning hours. By daybreak however, temperatures will have taken a
nose dive and be back at or below freezing. Little warming will
occur on Monday. There will also be some snow showers tomorrow as
well, mainly across central MN and west central WI. Accumulations
up to an inch are possible.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CST Sun Dec 25 2016

The long term still looks to be fairly quiet across the region.
Zonal or northwesterly upper flow looks to prevail through the
period, keeping decent moisture from working into the region. So,
although we will see a couple of short wave troughs move through,
there are only minimal precipitation chances. There are certainly
some differences in the details of the model guidance, but not
with the big picture, so a consensus approach should provide a
reasonable forecast.

Today's system will be filling and exiting the region Monday
nigth, with a ridge of high pressure working in from the west. The
next system to impact the area will arrive during the Wednesday
into early Thursday time frame. A short wave trough will drop
east-southeast through the region, pushing a cold front across the
area Wednesday afternoon. The best large scale forcing looks to be
to our north, and deep layer moisture is minimal, so the frontal
passage looks to be mainly dry. There will be some chance for snow
showers in the cold advection and cyclonic flow late Wednesday
night and Thursday, but nothing significant. We'll then have
another ridge of high pressure bringing fair and dry weather
Thursday night through Friday night before another quickly moving
short wave trough moves through on Saturday. Once again, there is
minimal moisture return ahead of the system, and the better
forcing is to our north, so main chances of any light snow look to
be over the northern portion of the area. Temperatures for the
week look to be a bit above normal as we're primarily under the
influence of Pacific air masses.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 953 PM CST Sun Dec 25 2016

No significant changes to earlier forecast. Main concerns will be
ceilings, and period with perhaps VFR ceilings overnight, and
strong winds. Gusts may need to be increased for the overnight
period depending on how upstream observations fare in the next
hour or two.

KMSP...Primary uncertainty is if and how long we'll lose lower
ceilings overnight, and how high of wind gusts we'll see,
particularly between 06Z and 09Z.

/OUTLOOK FOR KMSP/
Tuesday...VFR. West wind decreasing to 5 to 15 kt and becoming
south.
Tuesday night...VFR. South wind 5 to 10 kt.
Wednesday...VFR. Southwest wind 5 to 15 kt becoming west.
Wednesday night...MVFR possible late. West wind 10 to 15 kt
becoming northwest.
Thursday...MVFR possible early. Northwest wind
15 to 25 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 3 PM CST Monday for WIZ023-024.

MN...Wind Advisory until 3 PM CST Monday for MNZ054>057-060>063-069-
     070-076>078-083>085-091>093.

     Wind Advisory until 3 PM CST Monday for MNZ044-045-049>053.

     High Wind Warning until 3 AM CST Monday for MNZ058-059-065>068-
     075.

     Wind Advisory until 11 PM CST this evening for MNZ058-059-
     065>068-075.

     Wind Advisory from 3 AM to 3 PM CST Monday for MNZ058-059-
     065>068-075.

     High Wind Warning until 6 AM CST Monday for MNZ064-073-074-082.

     Wind Advisory until 10 PM CST this evening for MNZ064-073-074-
     082.

     Wind Advisory from 6 AM to 3 PM CST Monday for MNZ064-073-074-
     082.

&&

UPDATE...
SHORT TERM...RAH
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 25, 12:07 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CST SUN DEC 25 2016

MNZ044-045-050>070-073>078-082>085-091>093-WIZ014>016-023>028-
261200-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1207 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT TODAY. RAIN AND FREEZING RAIN
WILL OCCUR EARLY THIS AFTERNOON WITH A CHANGEOVER TO ALL RAIN FROM
SOUTH TO NORTH BY LATE AFTERNOON.

HEAVY RAINFALL AND A FEW THUNDERSTORMS ARE POSSIBLE DURING THE
LATE AFTERNOON AND EARLY EVENING. THE HEAVY RAINFALL MAY LEAD TO
MINOR URBAN AND RIVER FLOODING. STRONG EAST SOUTHEAST WINDS WILL
GUST BETWEEN 40 AND 50 MPH LATE AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS WILL GUST TO 45 MPH OVER MUCH OF SOUTHERN
MINNESOTA MONDAY IN THE WAKE OF THE STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>043-047>049-261200-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-
1207 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT TODAY. FREEZING RAIN WILL OCCUR
THIS AFTERNOON AND THEN GRADUALLY TURN TO ALL RAIN FROM BY EARLY
THIS EVENING. ICE ACCUMULATIONS OF AROUND ONE QUARTER INCH ARE
EXPECTED. STRONG EAST SOUTHEAST WINDS WILL GUST BETWEEN 40 AND 50
MPH AND MAY RESULT IN POWER OUTAGES DUE TO THE ICING ON THE POWER
LINES.

HEAVY RAINFALL AND A FEW THUNDERSTORMS ARE POSSIBLE EARLY
THIS EVENING. THE HEAVY RAINFALL MAY LEAD TO MINOR URBAN AND
RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS WILL GUST TO 45 MONDAY IN THE WAKE OF THE STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 25, 6:49 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG CLAYTON                 45.32N 92.17W
12/25/2016                   POLK               WI   TRAINED SPOTTER

            DAMAGE TO MOBILE HOME FROM TWO PINE TREES
            THAT SNAPPED ABOVE THE GROUND.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 25, 7:27 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FREEZING RAIN    7 S HILLMAN             45.91N 93.89W
12/25/2016  M0.30 INCH       MORRISON           MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 25, 11:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1102 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     FREEZING RAIN    1 S EDEN PRAIRIE        44.83N 93.46W
12/25/2016  M0.12 INCH       HENNEPIN           MN   ASOS

            0.12 INCHES OF ICE ACCUMULATION FROM LATE
            SATURDAY NIGHT THROUGH SUNDAY AT FLYING
            CLOUD AIRPORT. .

1052 PM     FREEZING RAIN    1 SSE NORTH REDWOOD     44.55N 95.08W
12/25/2016  M0.12 INCH       REDWOOD            MN   ASOS

            0.12 INCHES OF ICE ACCUMULATION FROM LATE
            SATURDAY NIGHT THROUGH SUNDAY AT REDWOOD
            FALLS AIRPORT.

1050 PM     FREEZING RAIN    5 E ST. CLOUD           45.55N 94.07W
12/25/2016  M0.17 INCH       SHERBURNE          MN   ASOS

            0.17" OF ICE ACCUMULATION FROM LATE SATURDAY
            NIGHT THROUGH SUNDAY AT ST CLOUD AIRPORT. .

1046 PM     ICE STORM        1 SSW ALEXANDRIA        45.87N 95.40W
12/25/2016                   DOUGLAS            MN   ASOS

            0.69 INCHES OF ICE ACCUMULATION FROM LATE
            SATURDAY NIGHT THROUGH SUNDAY EVENING AT
            ALEXANDRIA AIRPORT. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Chippewa

When
December 26, 12:10 AM CST
Where
Chippewa forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

A Minnesota Department of Transportation weather sensor measured a wind gust of 60 mph.

High Wind, Redwood

When
December 26, 12:11 AM CST
Where
Redwood forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The Redwood Falls airport measured a wind gust of 66 mph.

High Wind, Sibley

When
December 26, 1:40 AM CST
Where
Sibley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

The Minnesota Department of Transportation weather sensor near Winthrop measured a wind gust of 59 mph.

High Wind, Yellow Medicine

When
December 26, 2:05 AM CST
Where
Yellow Medicine forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The Minnesota Department of Transportation weather sensor near Hanley Falls measured a wind gust of 62 mph.

High Wind, Hennepin

When
December 26, 2:30 AM CST
Where
Hennepin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

The Crystal airport measured a wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664540, 664541, 664542, 664543, 664544.